Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 128, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 25, 2008, 6:02 PM EDT for Mackinac County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2008, 6:02 PM EDT (22:02 UTC)
- Expired
- Jul 25, 2008, 7:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 143 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:02 PM EDT | HAIL 0.88 | Curtis, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 252202
SVRAPX
MIC097-252300-
/O.NEW.KAPX.SV.W.0128.080725T2202Z-080725T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
602 PM EDT FRI JUL 25 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MACKINAC COUNTY IN EASTERN UPPER MICHIGAN...
* UNTIL 700 PM EDT
* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CURTIS...MOVING EAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED 10 MILES WEST OF CURTIS...ALSO MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ENGADINE...
NAUBINWAY...
GILCHRIST...
GARNET...
REXTON...
EPOUFETTE...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4625 8512 4616 8512 4616 8504 4601 8507
4605 8517 4603 8521 4609 8532 4608 8538
4609 8541 4608 8544 4609 8547 4608 8554
4613 8586 4624 8587
TIME...MOT...LOC 2201Z 277DEG 22KT 4620 8561
$$
JZ4 follow-up statements
000
WWUS34 KAPX 252219
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
619 PM EDT FRI JUL 25 2008
MIC097-252300-
/O.CON.KAPX.SV.W.0128.000000T0000Z-080725T2300Z/
MACKINAC MI-
619 PM EDT FRI JUL 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR MACKINAC COUNTY...
AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GARFIELD TOWNSHIP...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NAUBINWAY AROUND 625 PM EDT...
GILCHRIST AROUND 635 PM EDT...
GARNET AROUND 645 PM EDT...
REXTON AROUND 650 PM EDT...
9 MILES NORTH OF EPOUFETTE AROUND 700 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4616 8512 4616 8504 4601 8507 4605 8517
4603 8521 4609 8532 4608 8538 4609 8543
4608 8545 4609 8547 4609 8553 4608 8554
4611 8567 4624 8566 4625 8512
TIME...MOT...LOC 2219Z 268DEG 20KT 4618 8550
$$000
WWUS34 KAPX 252229
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
629 PM EDT FRI JUL 25 2008
MIC097-252300-
/O.CON.KAPX.SV.W.0128.000000T0000Z-080725T2300Z/
MACKINAC MI-
628 PM EDT FRI JUL 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR MACKINAC COUNTY...
AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GARFIELD TOWNSHIP...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GILCHRIST AROUND 635 PM EDT...
GARNET AROUND 645 PM EDT...
REXTON AROUND 650 PM EDT...
9 MILES NORTH OF EPOUFETTE AROUND 700 PM EDT...
AT 602 PM...NICKEL SIZE HAIL WAS REPORTED IN CURTIS WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4616 8512 4616 8504 4601 8507 4605 8517
4603 8521 4609 8532 4608 8538 4609 8543
4608 8545 4609 8553 4608 8554 4611 8565
4624 8560 4625 8512
TIME...MOT...LOC 2228Z 268DEG 20KT 4618 8543
$$000
WWUS34 KAPX 252246
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
646 PM EDT FRI JUL 25 2008
MIC097-252300-
/O.CON.KAPX.SV.W.0128.000000T0000Z-080725T2300Z/
MACKINAC MI-
645 PM EDT FRI JUL 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR MACKINAC COUNTY...
AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GARNET...MOVING EAST
AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
6 MILES NORTH OF EPOUFETTE AROUND 650 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4617 8512 4616 8504 4601 8507 4605 8517
4603 8521 4609 8532 4608 8538 4609 8543
4608 8545 4609 8547 4609 8555 4624 8536
4625 8512
TIME...MOT...LOC 2245Z 278DEG 24KT 4615 8522
$$000
WWUS34 KAPX 252300
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
700 PM EDT FRI JUL 25 2008
MIC097-252310-
/O.EXP.KAPX.SV.W.0128.000000T0000Z-080725T2300Z/
MACKINAC MI-
700 PM EDT FRI JUL 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR MACKINAC COUNTY HAS EXPIRED...
AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.
ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.
LAT...LON 4617 8512 4616 8504 4601 8507 4605 8517
4603 8521 4609 8532 4608 8538 4609 8543
4608 8545 4609 8547 4609 8555 4624 8536
4625 8512
TIME...MOT...LOC 2300Z 278DEG 24KT 4613 8508
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:56 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 25, 3:56 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 356 PM EDT FRI JUL 25 2008 .DISCUSSION...MCV IS MOVING THROUGH THE 500 MB IN N WISCONSIN AND IS INTERACTING WITH THE SFC TROUGH IN WISCONSIN. THERE IS A SLIGHTLY STRONGER VORT DIVING INTO THE 500 MB TROUGH. TONIGHT...THE MAIN CONCERN WILL BE THE SPEED OF THE COLD FRONT AND THE INTERACTION OF THE MCV. NAM12, GFS40, AND RUC13 ALL SUGGESTING THE TIMING OF THE MCV INTO TVC AROUND 00Z WITH THE TROUGH TO BE JUST BEHIND SAGGING INTO N LOWER SHORTLY AFTER. THIS WOULD BRING SHOWERS AND THUNDERSTORMS INTO PLN BETWEEN 00Z AND 03Z AND APN AROUND 03Z TO 06Z. THE FRONT ITSELF SHOULD BE EXITING THE REGION BY 12Z SO THAT E UPPER AND NW LOWER MAY SEE SOME CLEARING BY DAY BREAK. WITH TIMING OF THE FRONT THERE WILL BE SOME DIURNAL HEATING LEFT FOR NW LOWER. SO CANT RULE OUT SMALL HAIL OR WIND GUSTS TO 40 MPH, AS THE FRONT PASSES. HOWEVER, THINK THAT MOST LIKELY THERE WILL BE LITTLE IN THE WAY OF SEVERE WEATHER WITH HIGH FREEZING LEVELS AND SOME MID LEVEL CAPPING. THERE MAY BE SOME THREAT TO TRAINING AS THE 850 MB WINDS ARE 75%-80% OF THE 850-300 MB WIND SPEED. ESPECIALLY WITH THE PWAT AROUND 1.25. LUTZ SAT THRU MON...EXCEPTIONAL STRETCH OF MID SUMMER WEATHER TO CONTINUE FOR THE MID TERM...AS LOCAL AREA REMAINS DOMINATED BY LINGERING TROUGHING ALOFT BUT EXTENDED LOW LEVEL RIDGING SPANNING FROM CENTRAL MANITOBA THRU THE MIDWEST. BIGGEST CONCERN IS WITH SMALL CHANCES FOR ANY PRECIP AS WEAK SHORTWAVES DROP THRU THE MEAN CYCLONIC GYRE PARKED OVR HUDSON BAY...THOUGH OVERALL LACK OF MOISTURE (1000-500 MB RH ONLY 30-40%) LOOKS TO PRECLUDE ANYTHING SIGNIFICANT. BIGGEST CHANGE TO GOING FCST WAS TO ADD SPRINKLE MENTION ACRS SOUTHERN HALF OF THE CWA GIVEN TIGHTENING 900-800MB THERMAL GRADIENT AS GUIDANCE CONTINUES TO HINT AT POTENTIALLY MORE PRONOUNCED WAVE DROPPING THRU THE FLOW. CERTAINLY NOTHING TERRIBLE IMPRESSIVE...BUT QUICK UPTICK IN 700-600MB RH PER TIME HEIGHTS AND QUICK SHOT OF QG SUPPORT SEEM TO SUPPORT SOME SMALL POTENTIAL...THOUGH DRY DOWNSTAIRS SHOULD KEEP ANYTHING ISOLATED. TEMPS TO REMAIN NEAR CLIMO THRU THE PERIOD. LATER PERIODS (MON NIGHT THRU FRI)...RATHER BENIGN WX TO PERSIST THRU THE EXTENDED...AS PATTERN REMAINS DOMINATED BY PERSISTENT TROUGHING FROM THE GULF OF ALASKA EASTWARD TOWARD BRITISH COLUMBIA...WITH A DOWNSTREAM RIDGE PARKED ACRS THE INTERMOUNTAIN WEST/WESTERN HIGH PLAINS...AND FURTHER TROUGHING EVIDENT OVR THE EASTERN GREAT LAKES/EAST COAST. END RESULT WITH NORTHERN MICHIGAN ON THE BACKSIDE OF SAID TROUGH...AND HIGHLY CONFLUENT FLOW PATTERN ALOFT SHOULD BE AN ELONGATED ANTICYCLONE DRIFTING THRU THE REGION BASICALLY MON ONWARD. ONLY POTENTIAL PROBLEM SEEN AT THIS TIME IS SMALL POTENTIAL FOR ONE OR MORE WEAK NORTHERN STREAM SHORTWAVES TO TOP THE WESTERN RIDGE AND MAKE A RUN AT THE AREA (I.E. AIDING IN FURTHER DEEPENING EASTERN CONUS TROUGH TO THE WEST)...HOWEVER... CONFIDENCE IN ANY PARTICULAR MODEL SCENARIO LESS THAN STELLAR...AND SIMPLY PREFER TO KEEP GOING DRY FCST INTACT...WITH MAJORITY OF MOISTURE/INSTABILITY BOTTLED UP WELL SOUTH ALONG EAST-WEST ELONGATED SFC FRONT. TEMPS LOOK TO REMAIN AT OR BELOW CLIMO (NO SURPRISE THIS SUMMER) WITH TROUGHING PERSISTING JUST TO THE EAST...AND NORTHERN MICHIGAN ON THE WESTERN FRINGE OF COOLER AIRMASS. LAWRENCE && .PREV DISCUSSION... /ISSUED 156 PM EDT FRI JUL 25 2008/ AVIATION...CU IS BEGINNING TO BUILD ON THE EAST SIDE OF THE STATE, LOW CLOUDS ARE SPREADING NORTHEAST INTO THE SW PORTION OF THE FORECAST AREA, AND OF COURSE, SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING THROUGH E UPPER MICHIGAN. SO PLN IS UNDER THREAT FOR SHOWERS AND THUNDERSTORMS FROM ABOUT 21Z THROUGH 06Z. APN WILL PROBABLY SQUEAK OUT WITH SCT-BKN CLOUDS UNTIL AFTER 00Z WHEN THE FRONT IS EXPECTED TO MOVE THROUGH AND BRING THE SHOWERS AND THUNDERSTORMS. TVC LOOKS LIKE IT WILL GET INTO THE MVFR CIGS FROM THE MOISTURE PUSHING INTO THE REGION FROM THE SW. THE RAIN SHOWERS AND THUNDERSTORMS LOOK TO GET INTO TVC DURING THE EVENING, PROBABLY AROUND 00Z OR MAYBE A LITTLE LATER. THE FRONT LOOKS LIKE IT GETS OUT OF THE FORECAST AREA BY 12Z SATURDAY MORNING, ALLOWING THE SKY TO CLEAR OUT FOR THE DAY. LUTZ && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jul 25, 5:45 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 545 PM EDT FRI JUL 25 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 261000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 545 PM EDT FRI JUL 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN THIS EVENING AND TONIGHT. SOME STORMS COULD BE SEVERE NORTH OF A LINE FROM PETOSKEY TO ROGERS CITY THIS EVENING...INCLUDING EASTERN UPPER MICHIGAN. WIND GUSTS TO 70 MPH AND HAIL AS LARGE AS QUARTERS ARE POSSIBLE. IN ADDITION...ALL STORMS TONIGHT WILL BE CAPABLE OF LOCALLY HEAVY RAIN. THERE IS A RISK FOR RIP CURRENTS THIS EVENING AND TONIGHT ON THE LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:56 PM EDT | Special Marine Warning | APX | 94 min | |
| Jul 25, 7:57 PM EDT | Special Marine Warning | APX | 93 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.